Prehospital recognition and care of neonatal congenital heart defects

What are the potential causes, assessments and treatments for a neonate with refractory hypoxemia?


Updated May 2, 2017 

You are called to the emergency room of a community-based hospital 50 nautical miles away for a 3-day-old male in severe respiratory distress. His birth was a spontaneous, uncomplicated normal vaginal delivery. His mother reports that she had prenatal care and has two other healthy children at home.

She stated to the emergency room staff that her baby has had trouble “latching on” when breast feeding and that the “bluish” skin tone — which birth center staff had told her was normal right after birth — had not gone away. She had an appointment with her pediatrician this afternoon, but decided to bring her baby into the emergency room when it appeared that he was having increased trouble breathing.

Tetralogy of Fallot is a congenital heart defect that has four features. (Photo/Wikipedia Mariana Ruiz)
Tetralogy of Fallot is a congenital heart defect that has four features. (Photo/Wikipedia Mariana Ruiz)

Upon your arrival, you notice that the patient is now intubated with a 3.0 endotracheal tube. A 24-ga peripheral IV line has been established in the left hand. Tube placement has been verified by primary and secondary methods. Current vital signs include a heart rate of 178 beats per minute and a blood pressure of 48/26 (MAP of 33mmHg). The baby’s respiratory effort is well above that of the respiratory therapist’s rate of manual ventilation with the resuscitation bag. Oxygen saturation on 100 percent FiO2 is 65 percent and dropping.

A capillary blood gas is pending. Weight appropriate doses of ampicillin and gentamicin have been ordered and a 20 ml /kg intravenous fluid bolus of normal saline is infusing. A dopamine drip has been ordered.

Despite aggressive airway management and hemodynamic support, this patient’s clinical condition is deteriorating before your eyes.

  • What could be the possible causes?
  • What are your differentials?
  • What are your priorities for transport?

Discussion of duct dependendent congenital heart defect

This young patient is in extremis. All interventions typically used to stabilize a child in shock are failing and are appearing to make his clinical condition worse. It is imperative to quickly formulate a list of potential differential diagnoses and work through them.

Based upon the patient’s clinical condition and response to therapy, a potential list of differentials may include:

  • Sepsis
  • Severe lung pathology
  • CNS disorder
  • Congenital diaphragmatic hernia
  • An inborn error of metabolism
  • A ductal-dependant congenital heart lesion

In all but two of these cases, the mainstay therapy is mainly supportive with rapid transport to tertiary care. Many emergency rooms will empirically place a child with this presentation on broad-spectrum antimicrobial coverage for sepsis management. This is usually offered along side aggressive airway management, fluid resuscitation and hemodynamic support. But what if this isn’t enough?

While rare, with with approximately 8 in 1,000 live births, “duct-dependent” congenital heart defect is an important diagnosis to consider. This diagnosis would definitely explain the refractory hypoxemia and hypoperfusion the baby is experiencing.

Ductal dependency, simply stated, means the need to maintain communication between the pulmonary and systemic circulation for the purpose of increasing pulmonary blood flow or systemic circulation in the event of some sort of obstructive lesion. Recall that during fetal development, this circulation is normal via the ductus arteriosus, a communication pathway between the aorta and pulmonary artery. This vessel functionally closes with the stimulus of increased oxygen. Eventually, the ductus arteriosus will permanently close forming the ligamentum arteriosum.

Several congenital heart defects will cause the clinical picture described in this case study. Commonly referred to as cyanotic lesions, they can be more accurately described as defects that decrease pulmonary blood flow and cause an obstruction to systemic blood flow. In both cases, refractory hypoxemia and possibly shock will manifest.

Defects that produce decreased pulmonary blood flow are either those that obstruct blood flow to the lungs or are embryologic failures that result in no connection of right-sided blood flow to the lungs.

Examples of defects that decrease pulmonary blood flow include:

  • Tetralogy of Fallot (TOF)
  • Transposition of the Great Arteries (TGA)
  • Pulmonary Stenosis
  • Pulmonary Atresia
  • Tricuspid Atresia

Examples of defects that cause an obstruction to systemic blood flow include:

  • Coarctation of the Aorta (CoA)
  • Aortic/Mitral Stenosis
  • Hypoplastic Left Heart Syndrome (HLHS)
  • Interrupted Aortic Arch

These defects present problems that are two-fold:

1. Areas of the heart proximal to an obstruction experience increased pressure which over time causes actual changes in structure and function; as well as signs and symptoms of CHF/pulmonary edema.

2. Areas distal to the obstruction experience decreased perfusion and tissue oxygenation.

Regardless of the type of cyanotic lesion, the primary management goal is to safely get the patient to a center capable of providing some sort of definitive care. While primary therapy still revolves around treating the patient for respiratory failure and shock, there are two things to consider:

1. In this scenario, 100 percent oxygen was not working. In fact, it was making the patient worse. For some reason, this patient may still need a communication between pulmonary and systemic circulation. Remember that oxygen is a stimulus for closure of the ductus arteriosus.

2. If in fact the ductus arteriosus has functionally closed, it needs to be reopened. There is a medication designed for just that.

Prostaglandin E1 (Alprostadil)

Alprostadil is an endogenously produced hormone that — in addition to opening a functionally closed ductus arteriosus — works on the smooth muscle of the intestinal tract (relaxant), inhibits platelet aggregation, and causes systemic vasodilatation. Alprostadil is not a definitive treatment; it buys time until corrective surgery can be performed. This drug has a very short half-life. Therefore, a continuous infusion is indicated (bolus dosing is not indicated).

Alprostadil is typically started on neonates with defects that decrease pulmonary blood flow (to increase blood flow going to the lungs) or defects that cause an obstruction to systemic blood flow (to increase systemic circulation). It is not indicated in those neonates who have defects that increase pulmonary blood flow (e.g. atrial or ventricular septal defects). Dosages are titrated to the minimum required dose which allows the desired effect.

Medication concentrations vary between institutions and transport teams. Typical medication concentrations range from three to five micrograms (mcg) per mL. Alprostadil comes in a 500 mcg/mL glass ampule. The dose range is 0.03 to 0.1 mcg/kg/min. This drug is not without adverse effects. Therefore use enough medication to get the desired effect.

Possible side effects include:

  • Respiratory distress and wheezing
  • Apnea
  • Hypotension
  • Hyperthermia and flushed skin
  • Bradycardia
  • Irritability, lethargy, seizures
  • Hypoglycemia
  • Diarrhea

Apnea is by far the most common and problematic side effect. Elective intubation is a viable option. Current research is examining the use of aminophylline infusions to counteract this side effect. However, intubation may be more practical for transport. Hypotension is another potential side effect. Support blood pressure with intravenous fluids, inotropic and vasopressor support. Seizures are uncommon, especially at lower doses.

Conclusion

Ductal-dependant congenital heart defects, while fairly uncommon, are a potential and very serious diagnosis in the neonate with refractory hypoxemia. There are those cases where the transport team will not have a definitive diagnosis, merely a suspicion. If you suspect that your neonatal patient may have a heart defect and the patient is cyanotic — despite aggressive airway management, oxygenation, ventilation and hemodynamic support; or displaying obvious symptoms of shock — starting the child on Alprostadil may be an option. A clinical picture may be all that you have.

References

  • Grubbs TC and Kraft NL. Neonatal transport issues with prostaglandin E1 infusions. Air Medical Journal 21(3). May-June 2002. pp. 8-12.
  • Hudspeth R and O’Toole E. Nursing Care of Neonates Receiving Intravenous Prostaglandin E1 Therapy who are not in an Intensive Care Unit. Critical Care Nurse 20(3). 2000. pp. 62-68.
  • Mazurek PM. Congenital Heart Defects in Children: Patient Transport and Alprostadil Maintenance Issues. JEMS 29(2). February 2004. pp. 90-100.
  • Suddaby EC. Contemporary Thinking for Congenital Heart Disease. Pediatric Nursing 27(3). 2001. pp. 233-238, 270.

Request product info from top EMS Neonatal/Pediatric companies

Thank You!

By submitting your information, you agree to be contacted by the selected vendor(s).

Join the discussion

Brand Focus

Sponsored content
Drug inventory management strategies for EMS agencies (eBook)

Drug inventory management strategies for EMS agencies (eBook)

Don’t wait for a drug shortage to affect your agency to figure out how you will respond

Copyright © 2019 EMS1.com. All rights reserved.